What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 15, 12:47 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 15, 12:47 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
147 PM EDT Mon Jul 15 2024
.SYNOPSIS...
Atlantic high pressure to the east and a weak inland trough
will extend across the region through the middle of this week.
&&
.NEAR TERM /THROUGH TONIGHT/...
This afternoon: Temperatures are very hot in most locations,
even closer to the coast. Most areas now reporting temperatures
of 94 to 98 with dewpoint temperatures of 74-78, some even
around 80, especially closer to the coast. This all translates
to pretty solid Heat Advisory conditions many locations. Still
expect to touch Excessive Heat Warning Criteria between now and
4 or 5 pm in the warned area.
Thunderstorms: Currently getting isolated storms developing down
the middle of the CWA, right where previous forecast had them,
and where all convective models initiated convection. Expect
convection to continue increasing, with scattered showers and
thunderstorms, generally either side of an axis centered along
I95. Given high MLCAPE values of 2000-2500 J/Kg, and DCAPEs
around 1000 J/Kg, isolated severe storms still a threat, with
the main impact being strong/damaging winds up to 60 mph.
Overnight: Convection is expected to dissipate within a few
hours after sunset. Then, warm and humid conditions will
persist overnight. Lows will range from the mid 70s well inland
to the lower 80s at the beaches and Downtown Charleston.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Tuesday: The region will be positioned along the western
periphery of high pressure both aloft and at the surface,
centered in the vicinity of Bermuda. The southwesterly flow
aloft will allow PWATs to increase to around 2.2 inches. With no
significant synoptic forcing, afternoon showers and
thunderstorms will initiate with the inland progression of the
afternoon sea breeze and other mesoscale boundary interactions.
Scattered to widespread showers and thunderstorms will be
possible. MLCAPE values are forecast to be upwards of 1500 J/kg,
so a strong to marginally severe thunderstorm cannot be ruled
out, with damaging wind gusts the main hazard. High temperatures
are forecast to reach into the low 90s along the coastline,
with mid to upper 90s further inland. Humid conditions will
persist across the forecast area, leading to heat index values
between 106-110F. A Heat Advisory may be required for portions
of the forecast area. Overnight temperatures will provide little
relief, only dipping into the mid 70s inland, with upper 70s to
around 80 along the coastline. The record high minimum
temperature could be challenged at any of the three climate
sites, see the Climate section for more details.
Wednesday: The high pressure aloft and at the surface will
begin to retreat eastward into the Atlantic as a mid-level
trough begins to progress eastward across the Midwestern states.
At the surface a cold front will also begin its trek eastward.
The local forecast area will be positioned along the southern
periphery of the mid- level trough. With some of the additional
synoptic forcing coverage of afternoon showers and thunderstorms
will likely increase from previous days, with PoPs generally
around 70% in the afternoon. MLCAPE values will again be upwards
of 2000 J/kg, leading to the threat of a strong to marginally
severe thunderstorm. There is also the threat of heavy rainfall,
with PWATs increasing to around 2.3- 2.4 inches. Once again
temperatures are forecast to reach into the low 90s along the
coast with mid to upper 90s further inland. Humid conditions
will persist, with heat index values peaking around 106- 109F
and another Heat Advisory may be required. However, with the
increasing coverage of afternoon showers and thunderstorms these
heat index values may not be realized. Overnight lows will
again only dip into the mid 70s inland, with upper 70s to around
80 along the coastline.
Thursday: The aforementioned mid-level trough will prevail
aloft, extending roughly from the Great Lakes southward into the
Deep South. At the surface a cold front will continue its slow
approach towards the local forecast area. Another wet afternoon
is forecast, with scattered to numerous showers and
thunderstorms. PWATs and MLCAPE values will be similar to
Wednesday, so the threat of strong to severe storms and heavy
rainfall exists. Temperatures are forecast to be a degree or two
lower than Wednesday, yielding heat index values of 104-106
with a few spots reaching 108F. A Heat Advisory is possible,
however the current forecast does not show enough coverage to
warrant one.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Broad troughing aloft will prevail into the weekend, with high
pressure extending into the forecast area from the Atlantic late
this weekend. At the surface a front is forecast to linger in
the vicinity of the Carolinas. With PWATs remaining elevated and
lingering forcing from the nearby front, in addition to the
afternoon sea breeze circulation, will yield a wet few days.
Guidance continues to be rather bullish with PoPs, so the
current forecast maintains chance to likely PoPs, still above
climatology. With above normal precipitation chances and
increased cloud cover through the period temperatures are
forecast to return to near normal, or even slightly below normal
through the weekend.
&&
.AVIATION /18Z MONDAY THROUGH FRIDAY/...
15/18z TAF Discussion:
KCHS/KJZI/KSAV: VFR conditions expected to prevail. Scattered
showers/tstms starting to develop just west and north of KCHS
and KSAV. Continued with VCTS for both KCHS and KSAV and no
mention of convection of KZJI, since expect storms to remain
inland of that terminal. May need to add prevailing and/or tempo
groups for convection for KCHS and KSAV this afternoon,
depending on latest radar trends.
Extended Aviation Outlook: Scattered afternoon showers/tstorms
could produce brief flight restrictions at all terminals through
the middle of next week. Late week precipitation chances will
begin to increase, increasing the risk for flight restrictions.
&&
.MARINE...
This afternoon: No significant changes were made with the early
afternoon update. Winds generally southwest 10 to 15 knots
through the afternoon. They could be slightly higher near the
coast behind the seabreeze. Seas 3-4 ft.
Tonight: Another nocturnal surge is possible tonight with
southwest winds 15 kt with gusts to 20 kt. Seas will average 3-4
ft.
Tuesday through Friday: High pressure will prevail across the
marine zones through the middle of the week. Thereafter, a cold
front will approach the inland zones, creating a slightly
pinched pressure gradient between the approaching cold front and
the high pressure over the marine waters. Overall, conditions
are expected to remain below Small Craft Advisory criteria.
However, there is a chance that the Charleston nearshore waters
could see wind gusts to 25 knots on Wednesday afternoon.
Otherwise, generally S winds are forecast, 10- 15 knots.
Slightly stronger wind speeds are possible along the direct
coastline in association with the afternoon sea breeze. Seas
should average 3 to 4 ft.
&&
.CLIMATE...
1.72 inches of rain fell at the Charleston International Airport
(KCHS) Sunday. This broke the daily rainfall record of 1.42
inches set in 2011.
Record High Temperatures:
July 15:
KCHS: 99/1986
KCXM: 100/1932
KSAV: 101/1981
Record High Minimum Temperatures:
July 15:
KCHS: 81/1981
KCXM: 82/2023
KSAV: 80/1981
July 16:
KCHS: 78/2023
KCXM: 82/2021
KSAV: 82/1883
July 17:
KCHS: 78/2023
KCXM: 82/2021
KSAV: 80/1883
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 8 PM EDT this evening for GAZ101-116>119-
137>141.
SC...Heat Advisory until 8 PM EDT this evening for SCZ042>045-047-
051.
Excessive Heat Warning until 8 PM EDT this evening for
SCZ048>050-052.
MARINE...None.
&&
NEAR TERM...RFM
SHORT TERM...
LONG TERM...
AVIATION...RFM
MARINE...RFMHazardous weather outlook, Jul 15, 2:29 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
329 PM EDT Mon Jul 15 2024
GAZ101-116>119-137>141-SCZ042>045-047-051-161930-
Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-
Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Coastal Jasper-
329 PM EDT Mon Jul 15 2024
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Excessive Heat: Hot and humid conditions are expected through
Thursday. Heat indices could exceed 108 degrees in some areas
each afternoon and Heat Advisories are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ087-088-099-100-114-115-SCZ040-161930-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
329 PM EDT Mon Jul 15 2024
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Excessive Heat: Hot and humid conditions are expected through
Thursday. Heat indices could exceed 108 degrees in some areas
each afternoon and Heat Advisories are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ048>050-052-161930-
Beaufort-Coastal Colleton-Charleston-Tidal Berkeley-
329 PM EDT Mon Jul 15 2024
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Excessive Heat: Hot and humid conditions are expected through
Thursday. Heat indices could exceed 108 degrees in some areas
each afternoon and Heat Advisories are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-161930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
329 PM EDT Mon Jul 15 2024
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 15, 1:29 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Charleston SC
229 PM EDT Mon Jul 15 2024
GAZ139-141-151900-
Coastal McIntosh GA-Coastal Liberty GA-
229 PM EDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT LIBERTY AND MCINTOSH COUNTIES
UNTIL 3 PM EDT...
At 229 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shellman Bluff, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blackbeard Island and Shellman Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3158 8134 3165 8121 3153 8116 3152 8115
3147 8131 3156 8135
TIME...MOT...LOC 1829Z 246DEG 9KT 3154 8129
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BRMSpecial weather statement, Jul 15, 1:34 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
234 PM EDT Mon Jul 15 2024
GAZ140-141-151915-
Coastal McIntosh GA-Inland McIntosh GA-
234 PM EDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT MCINTOSH COUNTY UNTIL 315 PM
EDT...
At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Darien, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Darien, Ridgeville, Carnigan, Meridian, Valona, Crescent, Wolf
Island, Sapelo Island, Ashintilly and Ardick.
This includes I-95 in Georgia near mile marker 50...and
between mile markers 47 and 49...and
between mile markers 51 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3155 8140 3143 8121 3140 8123 3138 8122
3130 8135 3129 8136 3130 8137 3128 8139
3129 8141 3131 8142 3131 8144 3133 8144
3133 8145 3134 8147 3134 8148 3138 8154
3138 8155 3139 8155
TIME...MOT...LOC 1834Z 231DEG 13KT 3137 8141
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRMSpecial weather statement, Jul 15, 1:43 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston SC
243 PM EDT Mon Jul 15 2024
GAZ137-138-151945-
Inland Liberty GA-Long GA-
243 PM EDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT LIBERTY AND LONG COUNTIES UNTIL
345 PM EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Ludowici, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Hinesville, Ludowici, Fort Stewart, Walthourville, Riceboro,
Allenhurst, Gumbranch, Gum Branch, Donald and Elim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3161 8177 3163 8177 3163 8179 3164 8179
3165 8181 3165 8182 3166 8183 3167 8185
3168 8185 3169 8187 3171 8188 3173 8191
3175 8191 3176 8192 3176 8193 3200 8181
3173 8146
TIME...MOT...LOC 1843Z 229DEG 10KT 3167 8187
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH
BRMSpecial weather statement, Jul 15, 1:59 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston SC
259 PM EDT Mon Jul 15 2024
GAZ137-140-151945-
Long GA-Inland McIntosh GA-
259 PM EDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT LONG AND MCINTOSH COUNTIES
UNTIL 345 PM EDT...
At 258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cox, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Cox and Townsend.
This includes I-95 in Georgia near mile marker 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3139 8157 3141 8158 3143 8161 3145 8161
3145 8163 3147 8161 3148 8162 3148 8163
3151 8166 3153 8165 3153 8166 3161 8159
3150 8143
TIME...MOT...LOC 1858Z 222DEG 8KT 3145 8163
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH
BRMSpecial weather statement, Jul 15, 2:27 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Charleston SC
327 PM EDT Mon Jul 15 2024
SCZ043-049-050-152000-
Charleston SC-Coastal Colleton SC-Inland Colleton SC-
327 PM EDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT COLLETON AND CHARLESTON
COUNTIES UNTIL 4 PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jacksonboro, and is stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Jacksonboro, Ashepoo, Beck Landing, Parkers Ferry, Neyles and
Canady Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3269 8036 3264 8059 3282 8061 3285 8038
TIME...MOT...LOC 1927Z 0DEG 0KT 3273 8047
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH
BRM
Special weather statement, Jul 15, 2:30 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
330 PM EDT Mon Jul 15 2024
GAZ101-SCZ047-051-152000-
Coastal Jasper SC-Inland Jasper SC-Effingham GA-
330 PM EDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT EFFINGHAM AND JASPER COUNTIES
UNTIL 4 PM EDT...
At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Purysburgh, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Bluffton, Rincon, Hardeeville, Purysburgh, Ebenezer, Switzerland,
Morgan, Coastal Carolina Hospital, Deerfield and Limehouse.
This includes I-95 in South Carolina between mile markers 2 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3230 8097 3231 8101 3229 8099 3228 8100
3226 8099 3224 8102 3222 8101 3221 8101
3219 8112 3221 8113 3221 8114 3223 8114
3224 8119 3237 8123 3243 8100
TIME...MOT...LOC 1930Z 258DEG 9KT 3229 8115
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH
NED